Alert archive / Iowa / Special Weather Statements in 2012
Special Weather Statement, NWS Quad Cities, IA
NWS Quad Cities, IA issued this special weather statement at Aug 9, 2012, 5:23 PM CDT for 4 counties in Iowa. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2012, 5:23 PM CDT (22:23 UTC)
- Expired
- Aug 9, 2012, 6:30 PM CDT
- In force
- 67 min
- Issued by
- NWS Quad Cities, IA
Counties Benton County, IA, Buchanan County, IA, Delaware County, IA, Linn County, IA
The radar
The Quad Cities radar (KDVN), 127 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 351 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 646 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
981
WWUS83 KDVN 092223
SPSDVN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
523 PM CDT THU AUG 9 2012
IAZ040>042-051>053-063-092330-
BENTON-BUCHANAN-DELAWARE-DUBUQUE-IOWA-JONES-LINN-
523 PM CDT THU AUG 9 2012
...STRONG THUNDERSTORMS POSSIBLE THROUGH 630 PM...
AT 519 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 33 MILES
NORTH OF STANLEY TO 22 MILES WEST OF JESUP...MOVING SOUTHEAST AT 50
MPH.
* THUNDERSTORMS WILL BE NEAR...
FAIRBANK AROUND 530 PM CDT...
HAZLETON AROUND 535 PM CDT...
STANLEY AND JESUP AROUND 540 PM CDT...
INDEPENDENCE AND AURORA AROUND 545 PM CDT...
MOUNT AUBURN...WINTHROP...LAMONT AND BRANDON AROUND 550 PM CDT...
ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 35 MPH...
ARE EXPECTED WITH THESE STORMS.
LAT...LON 4265 9103 4251 9090 4182 9197 4220 9231
4230 9230 4230 9207 4264 9209
TIME...MOT...LOC 2223Z 321DEG 47KT 4306 9159 4253 9244
$$
ERVINWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Aug 9, 3:52 PM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, Aug 9, 3:52 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 352 PM CDT THU AUG 9 2012 .SYNOPSIS... IMPRESSIVE SHORT WAVE SEEN ON WATER VAPOR LOOPS IN WISCONSIN DIVING SOUTHWARD. THE STRENGTH OF THE SYSTEM HAS PRODUCED WATERSPOUTS OVER LAKE SUPERIOR AND ALSO OFF THE DOOR COUNTY WISCONSIN PENINSULA. THERE WAS EXTENSIVE CLOUD COVER OVER MUCH OF THE MIDWEST. RIDGE BUILDING FROM THE ROCKIES INTO SASKATCHEWAN WILL IN TURN DEEPEN THE DOWNSTREAM TROUGH IN THE EASTERN UNITED STATES INTO THE WEEKEND. LARGE SCALE ASCENT AHEAD OF THE SHORT WAVE WAS TRIGGERING BANDS OF THUNDERSTORMS FROM SOUTHEAST MN INTO MUCH OF WISCONSIN...WITH SCATTERED SHOWERS AND ISOLATED STORMS IN NORTHERN IL. ONE STORM BECAME SEVERE RIGHT ON THE PUTNAM/MARSHALL COUNTY LINE AT ABOUT 310 PM. SOME OF THE STORMS IN WI AND SOUTHEAST MN WERE ALSO HAIL PRODUCERS. CURRENT TEMPERATURES IN THE DVN CWA RANGE FROM AROUND 70 AT DUBUQUE TO 85 AT MACOMB. ELSEWHERE TEMPERATURES RANGED FROM THE 60S ACROSS MUCH OF THE GREAT LAKES REGION TO OVER 100 IN THE SOUTHERN PLAINS. HAASE && .SHORT TERM...TONIGHT AND FRIDAY... FORECAST FOCUS ON RAIN CHANCES THIS EVENING OTHERWISE DELIGHTFUL COOLER TEMPERATURES. TONIGHT...WILL CARRY ONLY SLIGHT TO SMALL CHANCE POPS THIS EVENING BELIEVING THAT THE BULK OF CURRENT THUNDERSTORM ACTIVITY IN SOUTHEAST MN WILL DIMINISH BEFORE REACHING THE CWA DUE TO LOSS OF HEATING. IN THE MEANTIME THE CURRENT ACTIVITY IN NORTHERN IL WILL BE MOVING OFF TO THE EAST BY LATE AFTERNOON. THEREFORE MOST LOCATIONS IN THE CWA WILL BE DRY TONIGHT. WHAT SHOWERS OR STORMS THAT DO MANAGE TO SURVIVE INTO THE EVENING WILL BE LONG GONE BY MIDNIGHT. HOWEVER EXTENSIVE CLOUD COVER SHOULD REMAIN FOR MUCH OF THE NIGHT WITH COLD ADVECTION. MIN TEMPS WILL BE IN THE 50S TO AROUND 60. FRIDAY...AFTER SOME EARLY MORNING CLOUDS SKIES WILL BECOME MOSTLY SUNNY. DELIGHTFUL DAY WITH PLENTY OF SUNSHINE FOR MUCH OF THE DAY AS HIGH PRESSURE BEGINS BUILDING INTO THE AREA. SHOULD BE FEW TO SCATTERED FAIR WEATHER CUMULUS CLOUDS FLOATING AROUND DURING THE AFTERNOON. WITH A NORTH WIND ABOUT 10 TO 20 MPH AFTERNOON TEMPERATURES IN THE MID TO UPPER 70S WILL BE COMMON. HAASE .LONG TERM...FRIDAY NIGHT THROUGH NEXT THURSDAY... FRI NGT... UNSEASONABLY COOL TEMPS WITH NEAR RECORD TO RECORD LOWS WITH ANOMALOUSLY DEEP STACKED LOW (3 TO 4 STANDARD DEVIATIONS BELOW AVERAGE WITH H5 AND SFC LOW) PUSHING EAST... AND STRONG CANADIAN HIGH (1 TO 2 STANDARD DEVIATIONS ABOVE AVERAGE) BUILDING IN. MOST MODELS SHOW H85 TEMPS AROUND 10C BY 12Z SAT WHICH CORRELATES TO WIDESPREAD LOWS AROUND 50F OR L50S... BUT THEN ACCOUNTING FOR THE FAVORABLE RADIATIVE COOLING CONDITIONS (CLEAR SKIES... LIGHT WINDS AND DOWNWARD VERTICAL MOTIONS) WOULD SUPPORT GOING AROUND 2-4F COOLER... THUS EXPECTING LOWS WIDESPREAD 45-50F WITH L40S POSSIBLE IN FEW COLD DRAINAGE SITES N/NW. THESE LOWS WOULD NOT ONLY BE RECORD TO NEAR RECORD IN MANY AREAS BUT ALSO 10-15+ DEGS BELOW NORMS AND MORE TYPICAL OF LATE SEPT-EARLY OCT LOWS... HENCE A REAL FALL FEEL! SAT-SAT NGT... JUST SPECTACULAR WX WITH SFC HIGH IN CONTROL WHILE GRADUALLY SHIFTING EAST IN THE AFTN/EVE. MIXING TO NEAR H85 AS SUGGESTED BY NAM/GFS BUFR SOUNDINGS YIELDS COOLER THAN NORMAL HIGHS RANGING FROM THE MID 70S TO LOWER 80S... WHICH COUPLED WITH LIGHT NORTH WINDS... LOW HUMIDITY AND SUNSHINE TO MAKE FOR TRULY SPLENDID WX. LOWERED MINS SEVERAL DEGS SAT NGT TO GO AT OR BELOW GUIDANCE WITH WIDESPREAD 50S WITH MAINLY CLEAR SKIES...NEAR CALM WINDS AND DRY AIR THROUGH THE EVE. MID/HIGH CLOUDS TO THICKEN OVRNGT AHEAD OF AN APPROACHING UPPER LEVEL DISTURBANCE. SUN-SUN NGT... LOW AMPLITUDE SHORTWAVE TO PASS THROUGH THE REGION BUT POOR MODEL RUN-RUN CONTINUITY AND CONSIDERABLE SPREAD ON TRACK/STRENGTH WITH INTERACTION FROM DEPARTING TROUGH ADDING TO THE COMPLEXITIES ALL ADDS UP TO LOW CONFIDENCE AND ONLY CHC POPS FOR NOW. CONCEPTUALLY THOUGH SUPPORTIVE OF LIKELY OR HIGHER POPS WITH ENERGY DIGGING DOWN BACKSIDE OF TROUGH AND DEEPENING SOME... WHICH ALLOWS FOR RAPID MOISTURE TRANSPORT NWD AS DEPICTED BY LATEST HI-RES ECMWF. DURING DAY SUN EXPECT PCPN TO BE BATTLING RESIDUAL DRY AIR FROM DEPARTING HIGH... THUS VIRGA/SPRINKLES/LIGHT RAIN WITH LITTLE TO NO INSTABILITY SHOWN. LOWERED MAXES ESPECIALLY W/NW WITH CLOUDS AND EVAPORATIVE COOLING EFFECTS... BUT POSSIBLY NEEDING TO LOWER MORE AND WOULDN/T RULE OUT AREAS DROPPING INTO 60S AND HOLDING THERE DURING THE DAY WITH ONSET OF RAIN. CONCEPTUALLY LOOKS SUPPORTIVE OF WIDESPREAD RAIN BY SUN NGT WITH SOME STORMS WITH PASSAGE OF SYSTEM... WITH AREAS OF MODERATE RAINS OF 0.25 TO 0.6 INCH. MON-MON NGT... TRANQUIL WX AS SFC HIGH SETTLES BACK INTO THE REGION IN WAKE OF DEPARTING SYSTEM. TEMPS NEAR TO BELOW NORMAL WITH HIGHS IN THE 70S TO AROUND 80F AND LOWS IN THE 50S TO AROUND 60F. GOING MINS MAY NEED TO BE LOWERED SEVERAL DEGS IF IDEAL RADIATIONAL COOLING SETUP APPEARS LIKELY. TUE-THU... MODERATING TEMPS NEAR TO SLIGHTLY ABOVE NORMAL LIKELY THROUGH MID WEEK ALONG WITH PCPN CHCS AHEAD OF NEXT DEEPENING TROUGH AND ATTENDANT STRONG COLD FRONT. PASSAGE LOOKS TO BRING SIGNIFICANTLY COOLER AIR JUST BEYOND THE SCOPE OF THE CURRENT EXTENDED WITH H85 TEMPS WELL DOWN INTO THE SINGLE DIGITS. OVERALL... IT APPEARS WE ARE UNDERGOING A REMARKABLE PATTERN CHANGE TO MEAN CENTRAL CONUS TROUGH THAT VERY WELL COULD RESULT IN BELOW NORMAL TEMPS FOR AUGUST FOR MUCH OF THE DROUGHT STRICKEN AND BAKED MIDWEST. 06Z GFS 2M TEMP ANOMALY (AVG) THROUGH 384 HRS (06Z 8/25) SHOWS ENTIRE CENTRAL CONUS BELOW AVERAGE WITH IA/IL/MO/KS/OK/AR SHOWN TO AVERAGE 4C TO 6C BELOW. MCCLURE && .CLIMATE... RECORD LOWS FOR SATURDAY AUGUST 11... MOLINE.........48 IN 1968 CEDAR RAPIDS...47 IN 2004 DUBUQUE........49 IN 1967 BURLINGTON.....48 IN 1982 && .AVIATION... VFR WITH OCNL MVFR CIGS THIS AFTERNOON WITH ISOLATED SHOWERS AND POSSIBLE ISOLATED THUNDERSTORMS. MVFR CIGS TONIGHT THEN CLEARING ON FRIDAY. FEW TO SCT 050 IN THE AFTERNOON. NORTH WINDS 10 TO 20 KNOTS THIS AFTERNOON...AROUND 10 KNOTS TONIGHT AND 10 TO 15 KNOTS ON FRIDAY. HAASE && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && HAASE/MCCLURE
Hazardous weather outlook, Aug 9, 4:42 AM CDT, 12 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 442 AM CDT THU AUG 9 2012 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-101000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 442 AM CDT THU AUG 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SHOWERS AND ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY ALONG AND AHEAD OF A COLD FRONT AS IT DROPS SOUTH ACROSS THE AREA THIS AFTERNOON AND EVENING. THERE IS ENOUGH INSTABILITY FOR THUNDERSTORMS...BUT NOT ENOUGH FOR SEVERE STORMS. SOME OF THE STRONGER STORMS THIS AFTERNOON MAY PRODUCE STRONG GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE NEXT CHANCE OF THUNDERSTORMS WILL BE LATE SATURDAY NIGHT AND SUNDAY. IT IS TOO SOON TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER. MORE STORMS MAY OCCUR BY NEXT WEDNESDAY AS TEMPERATURES WARM BACK TO AROUND 90 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. LE/12
In the hours before
Special weather statement, Aug 9, 5:23 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
523 PM CDT THU AUG 9 2012
IAZ040>042-051>053-063-092330-
BENTON-BUCHANAN-DELAWARE-DUBUQUE-IOWA-JONES-LINN-
523 PM CDT THU AUG 9 2012
...STRONG THUNDERSTORMS POSSIBLE THROUGH 630 PM...
AT 519 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 33 MILES
NORTH OF STANLEY TO 22 MILES WEST OF JESUP...MOVING SOUTHEAST AT 50
MPH.
* THUNDERSTORMS WILL BE NEAR...
FAIRBANK AROUND 530 PM CDT...
HAZLETON AROUND 535 PM CDT...
STANLEY AND JESUP AROUND 540 PM CDT...
INDEPENDENCE AND AURORA AROUND 545 PM CDT...
MOUNT AUBURN...WINTHROP...LAMONT AND BRANDON AROUND 550 PM CDT...
ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 35 MPH...
ARE EXPECTED WITH THESE STORMS.
LAT...LON 4265 9103 4251 9090 4182 9197 4220 9231
4230 9230 4230 9207 4264 9209
TIME...MOT...LOC 2223Z 321DEG 47KT 4306 9159 4253 9244
ERVINThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 6:00 PM CDT | Special Weather Statement | DVN | Benton | 60 min |
| Aug 9, 6:43 PM CDT | Special Weather Statement | DVN | Iowa, Washington | 62 min |
| Aug 9, 6:55 PM CDT | Severe Thunderstorm Warning | DVN | Iowa, Keokuk, Washington | 46 min |
Nearby
Special Weather Statements in Iowa, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.